Home Current Issue Previous Issues Published Ahead-of-Print Collections For Authors Journal Info
Skip Navigation LinksHome > March 2013 - Volume 32 - Issue 3 > The Pediatric Infectious Disease Journal® Newsletter
Text sizing:
A
A
A
Pediatric Infectious Disease Journal:
doi: 10.1097/01.inf.0000427611.72620.66
Newsletter

The Pediatric Infectious Disease Journal® Newsletter

Free Access

POLYMYXIN E We have been around long enough to see the rise and fall in the use of polymyxin E, better known as colistimethate (Coly-Mycin M®, Heritage Pharmaceuticals Inc) or colistin and more recently, its resurrection for treatment of multidrug resistant strains of Pseudomonas aeruginosa, Acinetobacter baumanni and Stenotrophomonas maltophilia. Introduced in 1952, colistin was used commonly to manage resistant serious Gram negative infections, but because of concerns for neurotoxicity and nephrotoxicity its use in pediatrics was curtailed in the mid-1970s with the advent of gentamicin. We were interested to review the recent use of colistin at Children’s Medical Center Dallas (CMCD) and asked Sean Nguyen, PharmD, our Senior Clinical Pharmacist at CMCD for the data. In 2011, only 3 patients received colistin for a total of 16 days whereas in 2012 there were 8 patients treated for 163 days. In 2012, 2 of the patients accounted for 105 days of therapy administered during multiple admissions. Only 1 patient received colistin intravenously and all 11 patients with cystic fibrosis were given the drug by inhalation for treatment of acute pulmonary exacerbations. The usual dosage for intravenous use is 2.5-5 mg/kg daily in 3 daily doses, except in those with cystic fibrosis where the dosage is 5-7 mg/kg/day in 3 doses. The usual inhalational dose for colistin is 80-160 mg administered twice daily. Of note, after reconstitution of colistimethate, the preparation is hydrolyzed into 2 active components, polymyxin E1 and polymyxin E2. Polymyxin E1 can cause localized inflammation of the airway epithelia and eosinophilic infiltration. When used for inhalational therapy, the colistimethate solution should be used promptly to limit the potential risk of lung toxicity. Other adverse events of inhaled colistin include bronchospasms and hypersensitivity pneumonitis.

CONTINUOUS INFUSION PIP-TAZ The pharmacodynamic basis for antimicrobial therapy has increased our understanding of antibiotic activity and in some patients changed the way we administer these agents. An example is piperacillin-tazobactam (pip-taz), an agent we use commonly in children for treatment of suspected or proved serious Gram negative infections, including Pseudomonas aeruginosa. The pharmacodynamic index of this agent, like all beta-lactams, is based on the percentage of time that the free drug concentration in the relevant body fluid, exceeds the MIC of the pathogen. For example, if pip-taz is to be administered every 8 hours and the half-life in serum is 30-60 minutes, a 4 hour or longer infusion might be preferred to the standard 30 minute infusion used most commonly at our hospital. Notice that we said “might be preferred” since there is no definitive clinical evidence that the duration of pip-taz infusion improves the clinical outcome in children. In a recent commentary Drs. George Drusano and Thomas Lodise (Clin Infect Dis 2013; 56:245) reviewed the history of studies assessing antimicrobial dynamics in adults with various serious bacterial infections. Most of the in vitro and clinical data that they reviewed demonstrated superior pharmacodynamics but inconsistent clinical outcomes when antibiotic infusions were prolonged to 3 hours or longer. These studies included evaluations of continuous, prolonged or intermittent infusions of several beta-lactams including pip-taz and the carbapenems, for serious Gram negative infections in adults. Although there are few similar data in infants and children we occasionally suggest longer infusions of beta-lactams in some patients with underlying immune-compromising conditions or when there is persistence of Gram negative pathogens in follow up blood cultures.

PIP-TAZ FOR SUSPECTED NEONATAL SEPSIS For almost 4 decades our routine initial empiric therapy for early-onset neonatal sepsis has been ampicillin and gentamicin. Although resistance of Escherichia coli and other Gram negative enteric organisms to this regimen has increased in this period, that has not been the case for our nursery population, presumably because most of the mothers are young and have not recently received antibiotic therapy. Cefotaxime is sometimes substituted for gentamicin if resistance to the latter is suspected. What about PIP-TAZ? We have limited experience with its use in the first week of life, but have prescribed it in older neonates when the suspected source of the organism is the abdomen, such as in a 2 week old infant with gastroschisis that we are currently managing for suspected sepsis. Chong and colleagues of the Departments of Pediatrics and Neurology, Tulane University School of Medicine (J Perinatol [2013] (January 17), p1-4,) recently presented their experience with PIP-TAZ given at birth for suspected perinatal sepsis. Data from 714 infants with birth weights of 501 to 1500 grams were available for comparison of outcomes when ampicillin and gentamicin or PIP-TAZ was used for suspected sepsis. The most important observation was a significant reduction in necrotizing enterocolitis in those given PIP-TAZ (Matched cohort: 11.0 vs 1.1%, p<0.0001). Diaper rash was also less common in PIP-TAZ treated infants. Although it is unlikely we will use PIP-TAX empirically in neonates, it is nice to have these data indicating that it is safe and possibly more effective in preventing necrotizing enterocolitis.

MORE ABOUT SYNDEMICS In the January 2013 Newsletter we wrote an item about “syndemics”. In it we asked whether any readers could help us understand the etymology of the word since “syndemic” does not appear in the several dictionaries that we consulted. Rima Hanna Wakim, who is at the American University of Beirut Medical Center, wrote to tell us that there is a 304 page book devoted to the subject. The title of the book is “Introducing Syndemics: A Critical Systems Approach to Public and Community Health”. It is written by S. Merrill and published by Wiley in 2009. According to Dr. Merrill the word is a derivative of “synergy” and “demic”.

WHAT IS MALAISE AND WHAT CAUSES IT? In January both of us joined the legions of people in our city who had a viral respiratory infection different from the legions who had influenza. Aside from the localized symptoms of nasal congestion, rhinorrhea, sneezing, cough, etc. was the systemic symptom of malaise. That got us wondering what causes malaise and how it is defined. The writers of dictionaries seem to have trouble defining the word. The three dictionaries we consulted had the following” “a vague feeling of bodily discomfort”; “a vague feeling of bodily discomfort and fatigue”; “a feeling of general discomfort or uneasiness, an out-of-sorts feeling”. Their definitions are as vague as the condition they are trying to describe. The reason, we suspect, is that we have no idea about what causes malaise at the physiological, pathological, molecular or any other level. On the contrary we know what causes the overt symptoms of cough, sneeze, runny nose, etc. so medicines have been developed to counteract them and make us feel better. We propose that the most disabling symptom of viral respiratory infections is malaise for which we have no good definition, no known cause and no effective therapy. We would nominate the scientist who discovers the cause of malaise for the Nobel Prize. That knowledge would allow us to have a specific definition and a specific treatment.

ANTIBIOTICS AND OBESITY It has been known for many years that young animals given antibiotics in their feed gain weight quickly. Could the same thing happen to young human infants who receive antibiotics? A study published in The International Journal of Obesity last August claimed that infants given antibiotics in the first 6 months of life were 22% more likely to be obese at 3 years of age than those who did not receive antibiotics. It seems silly to worry that the usual 7-10 day course of antibiotics might have this adverse effect. But, what about babies who are given antibiotics repeatedly?

© 2013 Lippincott Williams & Wilkins, Inc.

Login